Jump to content
ClusterBusters
Sign in to follow this  
greeneyes87

SUNA and CLUSTERS

Recommended Posts

I replied to an old thread yesterday after seeing a new neurologist on Monday.  He thinks I have SUNA which is closely related with SUNCT...but there is very little I have been able to find regarding SUNA which is frustrating... Also, I do not have that many attacks per day but I do get several instances a day of short burst of burning or stabbing pain that are short in duration which I just thought were shadows... and I still have all this pressure in my temple and eye that is constant for hours at a time though.  SUNA does not explain the 30min-1hr long attacks I have.  Dr. has started me on lamictal(lamotrigine) as a preventative.   I wasn't sure if anyone has previously been through this diagnosis before getting a CH diagnosis?  I know these things take time... just very frustrating.  I also wonder if it is possible to have both?  I stopped the D3 and the Verapamil 1 1/2 weeks ago to see what would happen and the headaches are coming back.  My attack the other night was about a 6/7 and lasted about 30 min.-the worst one I have had in a while.... 

 

Share this post


Link to post
Share on other sites

Hey Greeneyes,

I'm not a physician so I don't diagnose and I do not prescribe.  If you're looking for information on CH, I'll tell you what I do or what's been reported in the online survey of CHers taking the anti-inflammatory regimen...  A headache lasting 30 minutes to an hour does not fit the ICH description for short-lasting unilateral neuralgiform headache with conjunctival injection and tearing (SUNCT), or short-lasting unilateral neuralgiform headache with cranial autonomic features (SUNA).  That said, you could have both CH and SUNA so I give your neurologist high marks in trying to diagnose and find an effective treatment for your headaches.  There are a few clinical reports/case studies indicating Lamotrigine has been found effective in treating SUNA.  See the following link: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4812802/

 

I tend to be a pragmatist when it comes to treating headaches.  In other words, I'm all about if its not broken and working... don't try to fix it!  To that end, unless your neurologist told you to stop taking the vitamin D3 regimen and verapamil, OR you're a crusader rabbit and want to find out if Lamotrigine really works to prevent your headache so you stopped taking them on your own...  then have at it!  We'll never know unless we try...  If not, I would jump back into the anti-inflammatory regimen starting with a couple days of vitamin D3 loading doses at 50,000 IU/day along with the rest of this regimen.   I'd also start a short 3 to 4 day course of Benadryl (Diphenhydramine HCL) at 25 mg every four hours and 50 mg at bed time.  I see no contraindications with Lamotrigine   If this stops your headaches or significantly reduces their frequency and severity...  then you decide which treatment rout to follow.

Some additional thoughts...  You should have been given a Patient Information Sheet with the Lamotrigine.  Read it carefully, particularly for signs of allergic reactions. 

For reference, when I say "I would try" or take something... I'm saying I've tried it several times and found it effective...  To that end, the recurrence of CH symptoms after stopping the vitamin D3 are very common for ECHers in cycle and all CCHers.  Tried that too... In fact I intentionally stop taking the anti-inflammatory regimen several times a year to evaluate different dosing schema and other aids like taking Benadryl (Diphenhydramine HCL) to see how fast I get back to a CH pain free state.

Hope this helps...

Take care and please keep us posted.

V/R, Batch

 

Share this post


Link to post
Share on other sites

Thanks as always Batch.  I guess I am a crusader rabbit of sorts and my husband thought I was crazy for stopping something that seemed to be helping.  The new neuro did tell me to stop the verapamil.  He did say I could continue the D3 if I wanted to.  I really did just stop to see if the headaches would start coming back the way they were and also to have a clean slate going in to see this dr and starting anything new as a preventative.  He did give me very specific instructions on my dosage.  I can only up it every 2 weeks to try and avoid those allergic reactions.  This week I have felt awful.  I have not gotten any severe long hits but I have pressure that lasts for hours in my eye/temple region, burning in the top of head that rarely goes away and then the stabbing pains off and on throughout the day.  I just feel like everytime I think I am pin-pointing any sort of pattern everything changes.  It makes it all very confusing and frustrating.  I am determined to try and stick this out for the time being to give this new medication time to work before throwing anything else back into the mix but I am getting tired of feeling so crappy constantly:(

Share this post


Link to post
Share on other sites

Hey Greeneyes,

My hat is off to you and damn the torpedoes full speed ahead..  My wife thinks I'm crazy when she sees me sucking on oxygen during one of my 25(OH)D burn down tests... then says... "You know how to stop them so why do you keep doing this to yourself?"

In reality, the few CH I do have during a 25(OH)D burn down test where I stop just the vitamin D3 until I get the first hit, I catch so early and they're so mild, I usually knock them down by hyperventilating at forced vital capacity tidal volumes with room air for 30 seconds then suck up a lungful of 100% oxygen and hold it for 30 second.  Three of these cycles and the CH pain is gone in 3 minutes consuming 12 liters of oxygen.

One of the interesting parts of all this is the time it takes for my CH to recur.  My average 25(OH)D serum concentration over the last three years has been around 140 ± 50 ng/mL.  If I'm allergy free, it can take almost two months before the CH beast tries to jump ugly.  However, if the pollen or leaf mold spore count is excessive and I feel honky (allergic rhinitis), I've had the CH beast trying to jump ugly in as little as three days...  That's when a first-generation antihistamine like Benadryl (Diphenhydramine HCL) tablets or Children's Liquid Benadryl come in handy.

The other interesting part of my 25(OH)D burn down tests is the need for magnesium,  I learned a long time ago that I can stop taking vitamin D3, but I need to continue taking the magnesium.  I start getting hand and leg cramps if I skip the magnesium for more than 3 days.

Take care and good on you...  Please keep us posted.

V/R, Batch

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  

×